NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 3:02 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:02 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
402 PM EDT Thu Aug 8 2024
.SYNOPSIS...
The remnants of Debby will move through the area tonight into
Friday, before passing off toward our northeast on Friday night.
Thereafter, high pressure will build over the area into early
next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
The latest NHC advisory shows Tropical Storm Debby centered
along the North Carolina/South Carolina border. Well off to our
northwest, a broad upper trough is centered over the Western
Great Lakes and Upper Midwest. Debby's circulation is starting
to feel the influence of that trough well off to our northwest,
and is being drawn northward in response. As this interaction
with the upstream trough occurs, Debby will also start to turn
extratropical in nature. As we move forward in time, the
remnants of Debby will track northward through the Shenandoah
Valley tonight, before moving northward across Pennsylvania
tomorrow. The system should eventually reach upstate New York by
tomorrow evening. As the system tracks northward through our
area it will produce a number of weather hazards, which are
discussed more in-depth below...
Heavy Rainfall/Flooding: Current radar imagery shows numerous
showers/downpours ongoing in advance of Debby's main circulation
across northern Virginia, Maryland, and the West Virginia
Panhandle. These heavier showers are occurring within a
warm/moist advection regime ahead of Debby, and are producing
very heavy rainfall for brief periods of time. Due to the rather
disorganized nature and brief duration of these showers,
flooding isn't anticipated. However, they may lead to brief
reduced visibility, or some ponding on roadways.
The main precipitation shield associated with Debby is just
starting to work into central Virginia, with the heaviest
rainfall situated across southern Virginia. The heaviest of
these rains will work northward into central Virginia over the
next several hours, and continue across central Virginia through
at least the first half of the night. The steadiest rains may
move to the north of central Virginia during the second half of
the night, but more intermittent heavier bursts of convective
rainfall may still be possible through the second half of the
night. The steadier precipitation shield will spread northward
through the Shenandoah Valley and Potomac Highlands through the
night. Very heavy rainfall will likely lead to widespread
flooding issues tonight from central Virginia northward through
the Shenandoah Valley. A rare High Risk for excessive rainfall
from WPC has been issued across these areas. The West Virginia
Panhandle and western Maryland will also get into the steady,
heavy rainfall tonight, with much of it falling during the
second half of the night. These locations will likely
experiences issues with Flash Flooding during the second half of
the night. Overall, a widespread 3-5 inches of rainfall is
expected for these locations, with isolated totals up to 7
inches. Locally higher totals approaching 10 inches may be
possible along the east facing slopes of the Blue Ridge, where
upslope easterly flow may will lead to orographic enhancement of
the rain. For those reasons, the above locations are in a Flood
Watch for flash flooding from 8 PM tonight through 8 PM
tomorrow.
Further east, rainfall will be more intermittent and showery
along the I-95 corridor tonight as the core of the system
passes to the west. As a result, issues with flooding aren't
anticipated overnight. Tomorrow, as the system tracks northward
into Pennsylvania, a feeder rainfall band is expected to
develop to the south of the circulation and slowly track
eastward across locations to the east of the Blue Ridge. Very
heavy rainfall may be possible within this band, and could lead
to localized instances of flash flooding where training occurs.
Confidence in widespread flooding associated with this activity
tomorrow morning through mid-afternoon tomorrow remains too low
for a Flood Watch, but one may potentially be considered at a
later time. For locations further east (outside of the Flood
Watch), a broad 1-3 inches of rainfall is expected, with more
localized totals up to 5 inches. Rainfall should finally move
out of the area late tomorrow afternoon.
Tornadoes: There is growing concern that tornadoes may impact
portions of the area, especially later this evening into the
overnight hours. The zone with an environment most favorable
for tornadoes is currently located to our south over southern
Virginia and North Carolina. Over time, this environment
characterized by ample shear in the low levels, limited
instability, and large curved hodographs will lift northward
into our area, with tornado potential in central Virginia likely
beginning somewhere within the 6-8 PM time window. As the
system tracks northward through the night, the area favorable
for tornadoes will spread northward through the Shenandoah
Valley and into the West Virginia Panhandle. SPC has highlighted
these locations in a Slight Risk for severe thunderstorms,
driven by tornadoes. With the potential for most of this
activity to occur after dark, we encourage people to have a way
to receive tornado warnings at night, and to be ready to take
shelter in the middle of the night, if needed.
The threat for tornadoes may shift eastward tomorrow to
locations east of the Blue Ridge within the aforementioned
feeder band that will develop to the south of the circulation
as it tracks into Pennsylvania. Any tornado potential tomorrow
would likely be maximized during the morning to early afternoon
hours. SPC has upgraded the Baltimore area to a Slight Risk for
severe thunderstorms tomorrow, with the threat being driven by
both tornadoes and damaging straight line winds. Overall, 0-1 km
SRH is lower compared to overnight, so that may lead to a
slightly lower tornado potential than overnight, but chances for
straight line winds will be increased as limited heating and
destabilization occurs ahead of the convective line.
Background winds: Outside of any thunderstorms, winds may gust
to around 30-40 mph at times, especially during the daylight
hours to the east of the Blue Ridge. This may be enough to bring
down a few trees with saturated soil conditions, but is below
the Wind Advisory threshold of 40 knots/46 mph.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The remnants of Debby will lift off to our northeast and start
to shear apart by later Friday night. Any rain is expected to
come to an end by late Friday evening, with dry conditions
expected through the majority of the night. Winds will turn
northwesterly as a cold front moves through.
Upper troughing will build to our north over southern Canada on
Saturday. Sunny skies and much less humid conditions are
expected, with high temperatures in the 80s, and dewpoints in
the 50s and lower 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A ridge of high pressure will continue to influence tranquil
conditions Sunday and Monday. Light northwest winds and high
temperatures in the lower to middle 80s expected each day.
A weak boundary will work its way across the region from northwest
to southeast on Tuesday. There is a chance for a few showers or a
rumble of thunder Tuesday afternoon, but confidence is low given
current model guidance. Highs Tuesday will be in the middle 80s as
well.
A reinforcing area of high pressure will build across the region on
Wednesday. Dry conditions and light and variable winds expected
during the period. Highs in the middle 80s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Ceilings are predominantly MVFR at the terminals this afternoon.
Numerous showers are present throughout the area, and a few
thunderstorms can't be ruled out this afternoon as well.
Ceilings are expected to drop to IFR tonight. The remnants of
Debby will track through the Shenandoah Valley and Potomac
Highlands tonight. The main precipitation shield will directly
impact CHO and MRB through much of the night. Terminals further
east may avoid the steadiest and heaviest rain during the night,
but showers will remain possible. Low-level winds shear will
also be possible at all of the terminals tonight. Winds this
afternoon into tonight will generally be out of the east.
Winds tomorrow will be out of the south, and may gust to around
20-35 knots at times. Showers and thunderstorms will be
possible at all terminals tomorrow morning into the first half
of the afternoon. Any thunderstorms should gradually progress
off toward the east later tomorrow afternoon into the evening.
After a prolonged period of IFR conditions, ceilings should
finally improve back to MVFR and then VFR later tomorrow
afternoon into tomorrow evening from west to east. Winds will
turn from southerly to northwesterly as a cold front moves
through tomorrow evening. VFR conditions and northwesterly winds
are expected on Saturday.
VFR conditions Sunday through Monday night. Winds light and out of
the northwest mainly.
&&
.MARINE...
SCAs are in effect over the waters this afternoon in easterly
flow. Winds will gradually increase this evening into the
overnight as the remnants of Debby track to the west of the
waters. Gales go into effect to the south of the Bay
Bridge/Indian Head at 6 PM, and further north at 6 AM, and
continue through the day tomorrow. Gusts up to 40 knots out of
the south to southeast will be possible during that time.
Waterspouts also can't be ruled out, especially during the day
tomorrow.
Winds will turn northwesterly behind a cold front Friday night.
SCA level winds will likely continue in northwesterly flow
Friday night into Saturday.
No marine hazards expected Sunday through Monday night. Winds will
be generally out of the northwest.
&&
.HYDROLOGY...
A broad area of Flood Watches have been issued across the
western half of the area due to the threat of flash flooding.
More specifically, this covers much of central Virginia and all
areas along and west of the Blue Ridge Mountains. The watch is
in effect from 8 PM this evening until 8 PM Friday in response
to the heavy rain associated with the remnants of what is still
Tropical Storm Debby. The current expectation is for a
widespread 3 to 5 inches across the mentioned area, with
localized amounts approaching 8 to 10 inches, especially along
the eastern slopes of the Blue Ridge. Although a bulk of the
area bounded by the Flood Watch is in a D3 (Extreme) drought,
this healthy amount of rain will increase the risk of flash
flooding. A broad 2 to 4 inches is possible for those east of
the Blue Ridge. Will continue to monitor any need for hydrology
watches in such areas.
Larger stem river flooding may continue into this weekend as
water filters down through the Potomac basin.
&&
.TIDES/COASTAL FLOODING...
Water levels quickly rose this morning in strong southerly winds,
with many points along the Tidal Potomac and Western Shore reaching
minor flood stage. Widespread minor flooding is likely to occur in
most locations during the next three high tide cycles (this evening,
Friday morning, and Friday evening/night). Water levels continue to
increase over the next 24 hours as the main circulation associated
with TC Debby moves into SW VA, then up along the Blue Ridge into PA
Friday into Friday night. The highest water levels are expected
during the Friday evening/night high tide cycle, where Moderate
flooding is expected at Annapolis, and is possible at DC SW
Waterfront, Alexandria, Baltimore, Solomons Island, and Straits
Point. Additional Coastal Flood Advisories and Coastal Flood
Warnings will be issued by this evening to account for the ongoing
coastal flood threat. Water levels start decreasing rapidly early
Saturday as the low pulls away.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 AM EDT Friday for MDZ008.
Gale Warning from 6 AM to 10 PM EDT Friday for MDZ008.
Flood Watch from 8 PM EDT this evening through Friday evening
for MDZ001-003-004-501-502.
Coastal Flood Advisory from 7 PM this evening to midnight EDT
tonight for MDZ014.
Coastal Flood Watch from late tonight through late Friday
night for MDZ014.
Coastal Flood Advisory until 9 PM EDT this evening for MDZ016.
VA...Flood Watch from 8 PM EDT this evening through Friday evening
for VAZ025>031-036>040-050-051-501-503>505-507-508.
Coastal Flood Advisory until 9 PM EDT this evening for VAZ057.
WV...Flood Watch from 8 PM EDT this evening through Friday evening
for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ530-531-535-
538-539.
Gale Warning from 6 AM to 10 PM EDT Friday for ANZ530-531-535-
538-539.
Small Craft Advisory until 8 PM EDT this evening for
ANZ532>534-536-537-540>543.
Gale Warning from 8 PM this evening to 10 PM EDT Friday for
ANZ532>534-536-537-540>543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...KLW
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Aug 8, 5:51 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
651 PM EDT Thu Aug 8 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-092300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
651 PM EDT Thu Aug 8 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Tornado Watch has been issued for the entire outlook area
through 7 AM Friday. Brief tornadoes are possible as Tropical
Depression Debby approaches from the south.
A Flood Watch is currently in effect for much of the outlook
area through tonight outside of southern Maryland and far central
Virginia. Scattered to numerous instances of flooding are
possible, especially tonight, and within the urban corridors.
A Gale Warning is in effect for the waters south of Sandy Point
in the Chesapeake Bay and south of Indian Head in the tidal
Potomac River starting at 8 PM tonight.
A Coastal Flood Warning goes into effect at 2 AM tonight across Anne
Arundel County.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flood Watch continues through 8 PM Friday evening for the
affected areas.
A Gale Warning remains in effect for all waters through 8 PM
Friday.
A Coastal Flood Warning continues until 4 AM Saturday across Anne
Arundel County.
The remnants of tropical cyclone Debby will move across the region
through Friday night. Potential impacts include flooding due to
heavy rainfall, a brief tornado, gusty winds, and additional
tidal flooding.
For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely needed at times through Friday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-092300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
651 PM EDT Thu Aug 8 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Tornado Watch has been issued for the entire outlook area
through 7 AM Friday. Brief tornadoes are possible as Tropical
Depression Debby approaches from the south.
A Flood Watch is currently in effect for the entire outlook area
through tonight. Scattered to numerous instances of flooding are
possible, especially tonight. There is a considerable threat for
flash flooding for areas near the Blue Ridge Mountains.
Wind Advisories are in effect across the Blue Ridge Mountains
through tonight. A few power outages may result from the gusty
winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flood Watch continues through 8 PM Friday evening. Some river
flooding could linger into the weekend.
A brief tornado or two is possible Friday, mainly near the
Interstate 95 corridor.
Wind Advisories continue until 11 AM Friday across the Blue Ridge
Mountains through tonight. A few power outages may result from
the gusty winds.
For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely needed at times through Friday.
MDZ001-501-502-VAZ503-504-WVZ501>506-092300-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
651 PM EDT Thu Aug 8 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Flood Watch is in effect for the entire outlook area through
tonight. Scattered to numerous instances of flooding are
possible, especially tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flood Watch continues through 8 PM Friday evening. Some river
flooding could linger into the weekend.
For the latest information on the track and potential impacts
from Debby, please consult forecasts from the National Hurricane
Center at hurricanes.gov.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely needed at times through Friday.